Alert archive / North Carolina / Flash Flood Warnings in 1999

Flash Flood Warning 48, NWS Raleigh, NC

September 30, 1999Vance County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Sep 30, 1999, 12:40 AM EDT for Vance County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 30, 1999, 12:40 AM EDT (04:40 UTC)
Expired
Sep 30, 1999, 2:40 AM EDT
In force
2 hr
Issued by
NWS Raleigh, NC
Area
Whole counties

County Vance County, NC

The radar

The Raleigh/Durham radar (KRAX), 78 km from the middle of the area, began a volume at 04:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 4.7 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 1999-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 191 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 1999-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
191 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRDU 300441
FFWRDU
NCC063-077-181-300640-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1240 AM EDT THU SEP 30 1999

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DURHAM COUNTY IN NORTH CAROLINA
  GRANVILLE COUNTY IN NORTH CAROLINA
  VANCE COUNTY IN NORTH CAROLINA

* UNTIL 240 AM EDT

* AT 1236 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  AN AREA OF VERY HEAVY RAIN OVER DURHAM...SOUTHERN GRANVILLE AND
 VANCE COUNTIES... MOVING NORTHEAST AT 15 MPH..

* A COLD FRONT  APPROACHING FROM THE WEST WILL ENHANCE RAINFALL
  OUTPUT THROUGH 2 AM. BETWEEN 1 AND 1.5 INCHES OF RAIN HAS
  FALLEN SINCE 1030 PM. EXPECT A&DDITIONAL RAINFALL AMOUNTS OF 1 TO
  1.5 INCHES. THIS WILL CAUSE RAPID RISES ALONG CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGER OF FLOODING.

WSS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 29, 9:35 PM EDT, 3 hours 5 minutes earlier.

Area forecast discussion, Sep 29, 9:35 PM EDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
935 PM EDT WED SEP 29 1999

SVR WX IN PROGRESS...SO WILL KEEP THIS SHORT.

COLD FRONT PASSING THE MOUNTAINS AND ENTERING THE FOOTHILLS
AT 01Z. MODELS IN REASONABLE AGREEMENT WITH FRONTAL POSITION BUT
NGM APPEARED TO HAVE BETTER HANDLE ON THIS EARLIER THIS EVENING.

MOST CONVECTION IS OUT AHEAD OF COLD FRONT ACROSS THE PIEDMONT.
HOWEVER AN AREA OF SHOWERS ASSOCIATED WITH THE FRONT NEAR MT AIRY
HAS EXPANDED SLOWLY SOUTHWARD. CLEARING LINE WILL APPROACH WESTERN
ZONES AROUND DAYBREAK.

WILL UPDATE FORECAST BASED ON CURRENT TRENDS AT ISSUANCE TIME AND
LEAVE FLASH FLOOD WATCH UP.

.RAH...FLASH FLOOD WATCH TONIGHT
       NCZ008>011-025>028-041>043-073>078-083>086-088-089

RAH TEAM

In the hours before

Local storm report, Sep 29, 8:00 PM EDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
800 PM EDT WED SEP 29 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 PM    ALBEMARLE                 NC   TORNADO
09/29/99   STANLY                         ROOFS OFF HOMES. NUMEROUS
                                          TREES DOWN. POSSIBLITY OF
                                          HOUSES DEMOLISHED.
Local storm report, Sep 29, 8:32 PM EDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
832 PM EDT WED SEP 29 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 PM    ALBEMARLE                 NC   TORNADO
09/29/99   STANLY                         TREES AND POWERLINES DOWN
                                          IN LARGE AREA NEAR
                                          INTERSECTION OF HIGHWAY
                                          24/27 AND 52. SIGNIFICANT
                                          DAMAGE. MOST OF TOWN
                                          WITHOUT POWER.
Local storm report, Sep 29, 8:44 PM EDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
844 PM EDT WED SEP 29 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    LOCUST                    NC   WIND DAMAGE
09/29/99   STANLY                         ROOF DAMAGE IN
                                          LOCUST...REPORT FROM EMA.

0625 PM    ALBEMARLE                 NC   WIND DAMAGE
09/29/99   STANLY                         3 MOBILE HOMES DAMAGED.

0635 PM    ALBEMARLE                 NC   WIND DAMAGE
09/29/99   STANLY                         NUMEROUS TREES DOWN. TRUCK
                                          PICKED UP AND MOVED BY
                                          WIND.

0725 PM    LOCUST                    NC   TORNADO
09/29/99   STANLY                         TORNADO ON GROUND
                                          NORTHEAST OF
                                          LOCUST...REPORT FROM
                                          TRAINED SPOTTER.

0735 PM    LAMBERT                   NC   TORNADO
09/29/99   STANLY                         TREES DOWN FROM TORNADO.
                                          LOCATION APPROXIMATE.

0750 PM    ALBEMARLE                 NC   TORNADO
09/29/99   STANLY                         ROOFS OFF HOMES. NUMEROUS
                                          TREES DOWN. POSSIBLITY OF
                                          HOUSES DEMOLISHED.

0750 PM    ALBEMARLE                 NC   TORNADO
09/29/99   STANLY                         TREES AND POWERLINES DOWN
                                          IN LARGE AREA NEAR
                                          INTERSECTION OF HIGHWAY
                                          24/27 AND 52. SIGNIFICANT
                                          DAMAGE. MOST OF TOWN
                                          WITHOUT POWER.

0810 PM    UWHARIE                   NC   WIND DAMAGE
09/29/99   MONTGOMERY                     TREES AND POWERLINES DOWN
                                          ON RIVER ROAD.

0810 PM    UWHARIE                   NC   WIND DAMAGE
09/29/99   MONTGOMERY                     TREES AND POWERLINES DOWN
                                          ON HIGHWAY 109.
Local storm report, Sep 29, 8:44 PM EDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
844 PM EDT WED SEP 29 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    LOCUST                    NC   WIND DAMAGE
09/29/99   STANLY                         ROOF DAMAGE IN
                                          LOCUST...REPORT FROM EMA.

0625 PM    ALBEMARLE                 NC   WIND DAMAGE
09/29/99   STANLY                         3 MOBILE HOMES DAMAGED.

0635 PM    ALBEMARLE                 NC   WIND DAMAGE
09/29/99   STANLY                         NUMEROUS TREES DOWN. TRUCK
                                          PICKED UP AND MOVED BY
                                          WIND.

0725 PM    LOCUST                    NC   TORNADO
09/29/99   STANLY                         TORNADO ON GROUND
                                          NORTHEAST OF
                                          LOCUST...REPORT FROM
                                          TRAINED SPOTTER.

0735 PM    LAMBERT                   NC   TORNADO
09/29/99   STANLY                         TREES DOWN FROM TORNADO.
                                          LOCATION APPROXIMATE.

0750 PM    ALBEMARLE                 NC   TORNADO
09/29/99   STANLY                         ROOFS OFF HOMES. NUMEROUS
                                          TREES DOWN. POSSIBLITY OF
                                          HOUSES DEMOLISHED.

0750 PM    ALBEMARLE                 NC   TORNADO
09/29/99   STANLY                         TREES AND POWERLINES DOWN
                                          IN LARGE AREA NEAR
                                          INTERSECTION OF HIGHWAY
                                          24/27 AND 52. SIGNIFICANT
                                          DAMAGE. MOST OF TOWN
                                          WITHOUT POWER.

0810 PM    UWHARIE                   NC   WIND DAMAGE
09/29/99   MONTGOMERY                     TREES AND POWERLINES DOWN
                                          ON RIVER ROAD.

0810 PM    UWHARIE                   NC   WIND DAMAGE
09/29/99   MONTGOMERY                     TREES AND POWERLINES DOWN
                                          ON HIGHWAY 109.
Local storm report, Sep 29, 9:45 PM EDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
945 PM EDT WED SEP 29 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0935 PM    SILER CITY                NC   WIND DAMAGE
09/29/99   CHATHAM                        SEVERAL TREES DOWN 10
                                          MILES SOUTH OF SILER CITY.
                                          REPORTED BY CHATHAM COUNTY
                                          SHERIFF OFFICE.
Local storm report, Sep 29, 10:19 PM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
1019 PM EDT WED SEP 29 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    LOCUST                    NC   WIND DAMAGE
09/29/99   STANLY                         ROOF DAMAGE IN
                                          LOCUST...REPORT FROM EMA.

0625 PM    ALBEMARLE                 NC   WIND DAMAGE
09/29/99   STANLY                         3 MOBILE HOMES DAMAGED.

0635 PM    ALBEMARLE                 NC   WIND DAMAGE
09/29/99   STANLY                         NUMEROUS TREES DOWN. TRUCK
                                          PICKED UP AND MOVED BY
                                          WIND.

0725 PM    LOCUST                    NC   TORNADO
09/29/99   STANLY                         TORNADO ON GROUND
                                          NORTHEAST OF
                                          LOCUST...REPORT FROM
                                          TRAINED SPOTTER.

0735 PM    LAMBERT                   NC   TORNADO
09/29/99   STANLY                         TREES DOWN FROM TORNADO.
                                          LOCATION APPROXIMATE.

0750 PM    ALBEMARLE                 NC   TORNADO
09/29/99   STANLY                         ROOFS OFF HOMES. NUMEROUS
                                          TREES DOWN. POSSIBLITY OF
                                          HOUSES DEMOLISHED.

0750 PM    ALBEMARLE                 NC   TORNADO
09/29/99   STANLY                         TREES AND POWERLINES DOWN
                                          IN LARGE AREA NEAR
                                          INTERSECTION OF HIGHWAY
                                          24/27 AND 52. SIGNIFICANT
                                          DAMAGE. MOST OF TOWN
                                          WITHOUT POWER.

0810 PM    UWHARIE                   NC   WIND DAMAGE
09/29/99   MONTGOMERY                     TREES AND POWERLINES DOWN
                                          ON RIVER ROAD.

0810 PM    UWHARIE                   NC   WIND DAMAGE
09/29/99   MONTGOMERY                     TREES AND POWERLINES DOWN
                                          ON HIGHWAY 109.

0935 PM    SILER CITY                NC   WIND DAMAGE
09/29/99   CHATHAM                        SEVERAL TREES DOWN 10
                                          MILES SOUTH OF SILER CITY.
                                          REPORTED BY CHATHAM COUNTY
                                          SHERIFF OFFICE.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 8:27 PM EDTSevere Thunderstorm WarningRAHChatham43 min
Sep 29, 8:31 PM EDTFlash Flood WarningRAHMontgomery, Randolph2 hr
Sep 29, 8:35 PM EDTTornado WarningRAHMontgomery, Moore35 min
Sep 29, 9:10 PM EDTSevere Thunderstorm WarningRAHChatham50 min
Sep 30, 12:40 AM EDTFlash Flood WarningRAHDurham, Granville2 hr

Nearby

Flash Flood Warnings in North Carolina, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.